Is My Spouse at Risk of Opium Overdose? Signs to Watch for
The opium poppy plant has spawned a wide spectrum of analgesic drugs that offer fast and effective treatments for pain symptoms of most any kind. Along with their treatment benefits, opium-based drugs produce certain unintended side effects, some of which can be dangerous. Opium overdose exists as one these side effects, especially in cases of long-term drug use.
If your spouse has taken opium drugs for treatment purposes or on a recreational basis for an extended period of time, certain risk factors come into play the longer he or she remains on this type of drug. Knowing what signs to watch out for can help in lessening the likelihood of opium overdose and help in taking needed steps towards getting your spouse to address harmful drug-using behaviors.
How Opium Interacts with the Brain
Opium-based drugs not only produce pain-relieving effects, but can also bring on feelings of euphoria and calm as side effects. According to the National Institute on Drug Abuse, these effects stem from opium’s interactions with chemical-producing cells, which cause changes in the brain’s neurotransmitter levels.
Opium forces the release of the brain’s own natural pain-relieving chemicals, all of which work together to slow down chemical activities throughout the brain and central nervous system. Overall, opium produces depressant-type effects that depress the body’s major systems. The risk of opium overdose develops out these depressant-type effects.
Not sure if your insurance will help cover your treatment costs? Call our helpline at 800-405-7172 for more information.
Opium Overdose Risk Factors
Tolerance Level Changes
With frequent opium use, the brain naturally adapts to changes in neurotransmitter levels by reducing its own chemical production outputs. At the same time, the repeated surges in chemical levels brought on by opium starts to wear down chemical-producing cells. These combined effects make the brain less sensitive to opium effects at which point a person must increase his or her dosage amounts in order to experience the same pain-relieving and/or “high” effects of the drug.
In effect, brain tolerance levels will continue to increase for as long as a person keeps using the drug. After a certain point, opium overdose risks increase exponentially once a person starts ingesting abnormally large dosage amounts.
The Addiction Cycle
Over time, the effects of chronic opium use start to interfere with the brain’s reward pathway, a system that ultimately defines what’s most important in a person’s daily life, according to the Journal of Addiction Science & Clinical Practice. This system coordinates information from the cognitive and emotion-based centers of the brain to determine what behaviors best promote the well-being of the individual.
Opium’s ability to stimulate neurotransmitter production essentially train’s the brain reward system to view drug use as a life-sustaining behavior. These changes combined with increasing tolerance levels work to increasing drug-using behaviors with dosage amounts rising continually.
Once dosage levels reach a certain point, a person risks opium overdose each time he or she uses the drug. With a high enough dosage amount, one or more major bodily systems can shut down altogether, a situation that can easily result in death.
In the absence of needed treatment help, your spouse no longer has the ability to control or stop drug-using behaviors even when he or she knows opium overdose is a very real possibility. For these reasons, it’s important to consult with a treatment specialist to find out what types of treatment options are available.
If you suspect your spouse may be at increasing risk of opium overdose and need help finding treatment that meets his or her needs, please don’t hesitate to call our toll-free helpline at 800-405-7172 to speak with one of our addiction specialists.
Featured Rehab Center
G&G Holistic Rehab